Acetaminophen was implicated in 56 percent of cases
Drug-induced acute liver failure is uncommon, and over-the-counter medications and dietary and herbal supplements -- not prescription drugs -- are its most common causes, according to new research from the Perelman School of Medicine at the University of Pennsylvania. The findings are published in the current issue of Gastroenterology.
One of the most feared complications of drugs and medications is acute liver failure, traditionally associated with a greater than 50 percent chance of dying without a liver transplant. Drug-induced liver injury, known as hepatotoxicity, is the second most common reason drugs are withdrawn from the market, behind cardiac toxicity, according to the U.S. Food and Drug Administration (FDA). The Penn authors, however, say this is based solely on abnormal liver tests, not actual liver damage. The real risk of acute liver failure that the researchers calculated was 1.61 per million people per year.
"Despite widely publicized cases of drug-induced acute liver failure related to acetaminophen and other medications, there are, until now, no studies to specifically evaluate the incidence of acute liver failure arising from drug-induced liver injury in the broader population," says senior author Vincent Lo Re, MD, MSCE, assistant professor of Medicine in the division of Infectious Diseases and assistant professor of Epidemiology in the Perelman School of Medicine at the University of Pennsylvania.
Lo Re and his team, including lead author, David Goldberg, MD, MSCE, assistant professor of Medicine and medical director of Living Donor Liver Transplantation at Penn, set out to uncover the incidence and outcomes of drug-induced acute liver failure in the United States through the analysis of data from an integrated healthcare system that is representative of the broader U.S. population.
They looked at data from Kaiser Permanente Northern California between January 1, 2004 and December 31, 2010, to assess the true impact of acute liver failure in the U.S.
Among the 5,484,224 patients evaluated, 62 were identified with acute liver failure, nearly half of which were drug-induced. Acetaminophen was implicated in 56 percent of cases, dietary/herbal supplements in 19 percent, antibiotics in 6 percent and miscellaneous medications in 18 percent.
Despite hepatotoxicity being the second most common cause of drug withdrawal from the market, acute liver failure, the most severe form of liver injury, from prescription drugs was rare, the team found. "We discovered that 75 percent of acute liver failure cases resulting from prescribed medication use were derived from over-the-counter products such as acetaminophen or herbal supplements," says Goldberg. "Prescription medications are an exceedingly rare cause of acute liver failure."
Given that one half of acetaminophen-induced acute liver failure was from unintentional overdoses, consideration should be given to laws to limit the size of packs of acetaminophen and/or require acetaminophen packages to use individually-packaged drugs in "blister packs," as has been required in the United Kingdom since 1988, the researchers suggest.
In addition, the researchers believe these findings could inform more aggressive regulation of the dietary and herbal supplements industry, which has been linked to other toxicities, including kidney toxicity induced by some herbs and heart problems, which have been associated with the herb ephedra, making it no longer available in the U.S.. "Perhaps this gives cause for consideration for additional regulatory oversight of dietary supplements and herbal products," Lo Re says.